Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS La Crosse, WI

August 26, 2004Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2004, 6:22 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 6:22 PM CDT (23:22 UTC)
Expired
Aug 26, 2004, 7:15 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:45 PM CDTHAIL 0.751 Se Wykoff, MN
Aug 26, 6:45 PM CDTHAIL 0.751 Se Wykoff, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 262322
SVRARX
MNC045-099-270015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED THE        
  LEADING EDGE OF A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND   
  DAMAGING WINDS OVER COUNTY ROADS 4 AND 3...OR ABOUT 21 MILES       
  WEST OF PRESTON. THE SEVERE THUNDERSTORM WAS MOVING 
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETNA AND SPRING VALLEY AROUND 625 PM CDT...
  CHERRY GROVE AND WASHINGTON AROUND 630 PM CDT...
  WYKOFF AND FORESTVILLE STATE PARK AROUND 635 PM CDT...
  CARIMONA AND COUNTY ROADS 2 AND 101 AROUND 640 PM CDT...
  FOUNTAIN AND ISINOURS AROUND 645 PM CDT...

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FILLMORE 
COUNTY. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE 
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND 
STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4354 9207 4351 9207 4351 9271 4358 9271
      4377 9263 4385 9233 4385 9231 4379 9185
      4354 9187

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT THU AUG 26 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT.

SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE
MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED
SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A
DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING
FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH
NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER
NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND
OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST
WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE
LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S
ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND
MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY
SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF
THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG.
SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION.

12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT
WELL AND REMAIN SO THROUGH THE PERIOD.

FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT
BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS
ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES
ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY
ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND
SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE
SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT
WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL
LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE
CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT.

SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT
WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC
FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF
STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS
ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR
FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT.

PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS
SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN
PLAINS.

A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE
COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED
TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE
OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS.

RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES
ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED
WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN
SECTIONS DRY FOR NOW.

.LONG TERM...MONDAY THROUGH THURSDAY

MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST
CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY.
THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY
THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD
FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED
WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH
THE PERIOD.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

DAS
Hazardous weather outlook, Aug 26, 4:02 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT THU AUG 26 2004

WIZ017-029-271100-
CLARK-TAYLOR-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS WISCONSIN LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH WISCONSIN AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW
TORNADOES.  THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE
FROM 4 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ032>034-271100-
BUFFALO-DODGE-JACKSON-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW
TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE
FROM 4 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND-
VERNON-WINNESHIEK-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE VERY FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS FROM 4 PM TO 10 PM. DUE TO THE EXPLOSIVE
ENVIRONMENT...STORMS WILL LIKELY GO SEVERE RATHER QUICKLY.
THE MAIN SEVERE WEATHER THREAT WILL BE TORNADOES...DAMAGING WINDS...
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:20 PM CDTSevere Thunderstorm WarningARXMower40 min
Aug 26, 6:05 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.